Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 45, NWS Greenville-Spartanburg, SC

April 22, 1997Union County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 22, 1997, 4:42 PM EDT for Union County, South Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1997, 4:42 PM EDT (20:42 UTC)
Expired
Apr 22, 1997, 5:30 PM EDT
In force
48 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Union County, SC

The radar

The Greer radar (KGSP), 59 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 5:10 PM EDTHail 0.75Union, SC
Apr 22, 5:15 PM EDTHail 1Carlisle, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 222044 RRA
SVRGSP
SCC087-222130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
442 PM EDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST SOUTH CAROLINA
 
   ...SOUTHERN UNION COUNTY
 
AT 442 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM WHICH
PRODUCED DIME-SIZED HAIL IN EASTERN LAURENS COUNTY ABOUT TO MOVE INTO
SOUTHERN UNION COUNTY JUST SOUTH OF SEDALIA. THE STORM IS MOVING EAST AT
40 MPH AND WILL PASS NEAR CARLISLE BY 515 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BEP ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:15 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 22, 2:15 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
215 PM EDT TUE APR 22 1997

.FCST TRENDS GOOD WITH SOME BEEFING UP NEED FOR TNT PORTION.

GOOD THERMAL MOIST BNDRY ALONG NC-SC BORDER HOLDING NEARLY STNRY INTO
EVENING WITH STRONG AREA OF FORCING WORKING UP BNDRY AS LOW APRCHS
FROM WEST OVERNIGHT.  WOULD RECOMMEND DROPPING PSBL FROM (CAE..HVY RAIN
AND RAH...FROM TSTMS).  POPS SHLD GO CLOSE TO CATEGORICAL.  IF YOU WANT
TO MENTION PSBL OF SOMETHING...GO PSBL SVR FOR TSTMS THIS EVENING INTO
EARLY MORNING HOURS.

STRONG DYANMICS CONTINUE THRU NIGHT AND RAIN SHOULD TAPER OFF ARND
RUSH HOUR FROM WEST TO EAST.  ANOTHER S/W WILL MOVE ACROSS LATE WED
WITH LTL OMEGA SHOWING ON TIME SECTIONS..BUT Q FORCING STILL PRETTY
STRONG 700 AND ABV WITH THIS DURG AFTN.  FRONT AND SHIFT TO NW FLOW
ALSO ASSOCIATED WITH THIS AND SOME LOW LVL MOISTURE LINGERING
SO WOULD NOT RULE OUT ANOTHER BRIEF SHOT LATE IN THE DAY.

DWPMTS ALRDY AHEAD OF MOS IN WARM SECTOR SOUTH OF BNDRY SO THINK LOWS
TNT MAY BE ABV MOS FCST.  CLDS AND PRECIP WILL HELP HOLD DOWN WED.
DWN SLOPE AND STRONG WINDS WILL KEEP WILL MIXED AND ABV GUID WED NT
AND THURSDAY DWNSLP AGAIN WILL HELP ADD A FEW DEG.

WE AGAIN MAY SEE ABOUT A 12 MB PRESS DIFF ACROSS NC AS THIS DEEPENING
LOW MOVES OFF THE COAST SO WIND ADVISORIES MAY BE NEEDED FOR THURSDAY.

WOULD NOT FEEL BAD ABOUT A FFA FOR MTNS OF NC UP TO GRAHAM...SWAIN...
HAYWOOD AND BUNCOMBE.  NE GA MTN CNTIES ALSO MAY BE IN NEED..BUT IT
IS CLOSE CALL SO WILL NOT PUSH TO HVY TO FCST OFFICES.

GSP 61/67/47/73 */5/1/0
CLT 60/67/49/74 */6/2/0
AVL 57/61/42/63 */5/1/0

NEAL

In the hours before

Local storm report, Apr 22, 3:23 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
323 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

322 PM     ELBERTON                  GA   1.00 INCH HAIL
04/22/97   ELBERT                         911 REPORTED QUARTER HAIL

WAJ
Local storm report, Apr 22, 3:24 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
323 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

322 PM     ELBERTON                  GA   1.00 INCH HAIL
04/22/97   ELBERT                         911 REPORTED QUARTER HAIL

WAJ
Local storm report, Apr 22, 4:04 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
404 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

357 PM     ABBEVILLE                 SC   .75 INCH HAIL
04/22/97   ABBEVILLE                      DIME SIZE HAIL REPORTED BY
                                          ABBEVILLE COUNTY JAIL

JZ
Special weather statement, Apr 22, 4:04 PM EDT, 38 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-230400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
405 PM EDT TUE APR 22 1997

...SEVERE WEATHER EXPECTED AGAIN THROUGH MUCH OF THE NIGHT...

SEVERE THUNDERSTORMS DEVELOPED AT MID AFTERNOON IN NORTHEAST GEORGIA
AND IN THE LOWER PIEDMONT OF UPSTATE SOUTH CAROLINA.  LARGE HAIL HAD
ALREADY FALLEN AROUND ELBERTON.  THESE STORMS ARE JUST THE FIRST STORMS
WHICH WILL AFFECT OUR AREA DURING THE NIGHT.

SEVERE THUNDERSTORMS WERE ALSO OCCURRING ACROSS ALABAMA AND OTHER DEEP
SOUTH STATES AT MID AFTERNOON.  TORNADO AND SEVERE THUNDERSTORM
WARNINGS WERE BEING ISSUED FOR SOME OF THESE STORMS.  THIS AREA OF
THUNDERSTORMS WILL MOVE EAST NORTHEAST ALONG A STALLED FRONT DURING THE
EVENING.

THE MOST DANGEROUS PERIOD TONIGHT FOR THE WESTERN CAROLINAS AND
NORTHEAST GEORGIA WILL EXTEND FROM ABOUT MID EVENING THROUGH THE EARLY
MORNING HOURS.  THERE WILL BE POTENTIAL FOR PLENTY OF LARGE
HAIL...DAMAGING THUNDERSTORM WINDS...AND PERHAPS TORNADOES.

HEAVY RAIN WILL ALSO THREATEN MUCH OF THE AREA AND A FLASH FLOOD WATCH
IS BEING ISSUED FOR PARTS OF WESTERN NORTH CAROLINA AT LEAST...AND
COULD BE EXPANDED TO INCLUDE OTHER AREAS.

THE STORMS...LIKE THOSE LAST NIGHT...MAY CAUSE AN INCREDIBLE AMOUNT OF
CLOUD TO GROUND LIGHTNING.  YOU SHOULD REMEMBER THAT THE NATIONAL
WEATHER SERVICE CANNOT ISSUE WARNINGS FOR LIGHTNING...BECAUSE THERE IS
NO WAY TO PREDICT WHEN OR WHERE A GROUND STRIKE MAY CAUSE DAMAGE OR
INJURY.  WE WILL...HOWEVER...CONVEY INFORMATION ABOUT LIGHTNING
FREQUENCY IN OUR SHORT TERM FORECASTS...STATEMENTS...AND WARNING
BULLETINS.

SKYWARN SPOTTER GROUPS AND EMERGENCY MANAGEM^ENT AGENCIES SHOULD BE
AWARE OF THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN TONIGHT...AND
BE READY FOR LIKELY ACTIVATION.

JONES
Special weather statement, Apr 22, 4:05 PM EDT, 37 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-230400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
405 PM EDT TUE APR 22 1997

...SEVERE WEATHER EXPECTED AGAIN THROUGH MUCH OF THE NIGHT...

SEVERE THUNDERSTORMS DEVELOPED AT MID AFTERNOON IN NORTHEAST GEORGIA
AND IN THE LOWER PIEDMONT OF UPSTATE SOUTH CAROLINA.  LARGE HAIL HAD
ALREADY FALLEN AROUND ELBERTON.  THESE STORMS ARE JUST THE FIRST STORMS
WHICH WILL AFFECT OUR AREA DURING THE NIGHT.

SEVERE THUNDERSTORMS WERE ALSO OCCURRING ACROSS ALABAMA AND OTHER DEEP
SOUTH STATES AT MID AFTERNOON.  TORNADO AND SEVERE THUNDERSTORM
WARNINGS WERE BEING ISSUED FOR SOME OF THESE STORMS.  THIS AREA OF
THUNDERSTORMS WILL MOVE EAST NORTHEAST ALONG A STALLED FRONT DURING THE
EVENING.

THE MOST DANGEROUS PERIOD TONIGHT FOR THE WESTERN CAROLINAS AND
NORTHEAST GEORGIA WILL EXTEND FROM ABOUT MID EVENING THROUGH THE EARLY
MORNING HOURS.  THERE WILL BE POTENTIAL FOR PLENTY OF LARGE
HAIL...DAMAGING THUNDERSTORM WINDS...AND PERHAPS TORNADOES.

HEAVY RAIN WILL ALSO THREATEN MUCH OF THE AREA AND A FLASH FLOOD WATCH
IS BEING ISSUED FOR PARTS OF WESTERN NORTH CAROLINA AT LEAST...AND
COULD BE EXPANDED TO INCLUDE OTHER AREAS.

THE STORMS...LIKE THOSE LAST NIGHT...MAY CAUSE AN INCREDIBLE AMOUNT OF
CLOUD TO GROUND LIGHTNING.  YOU SHOULD REMEMBER THAT THE NATIONAL
WEATHER SERVICE CANNOT ISSUE WARNINGS FOR LIGHTNING...BECAUSE THERE IS
NO WAY TO PREDICT WHEN OR WHERE A GROUND STRIKE MAY CAUSE DAMAGE OR
INJURY.  WE WILL...HOWEVER...CONVEY INFORMATION ABOUT LIGHTNING
FREQUENCY IN OUR SHORT TERM FORECASTS...STATEMENTS...AND WARNING
BULLETINS.

SKYWARN SPOTTER GROUPS AND EMERGENCY MANAGEMENT AGENCIES SHOULD BE
AWARE OF THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN TONIGHT...AND
BE READY FOR LIKELY ACTIVATION.

JONES
Local storm report, Apr 22, 4:42 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
442 PM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

440 PM     2 1/2 SE CLINTON          SC   .75 INCH HAIL
04/22/97   LAURENS                        AMATEUR RADIO SKYWARN
                                          SPOTTER REPORT

WAJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:15 PM EDTSevere Thunderstorm WarningGSPOconee45 min
Apr 22, 12:08 AM EDTSevere Thunderstorm WarningGSPOconee37 min
Apr 22, 12:17 AM EDTSevere Thunderstorm WarningGSPPickens43 min
Apr 22, 1:12 AM EDTSevere Thunderstorm WarningGSPLaurens63 min
Apr 22, 3:30 PM EDTSevere Thunderstorm WarningGSPAbbeville60 min
Apr 22, 4:11 PM EDTSevere Thunderstorm WarningGSPGreenwood64 min
Apr 22, 4:30 PM EDTSevere Thunderstorm WarningGSPLaurens30 min
Apr 22, 5:13 PM EDTSevere Thunderstorm WarningGSPChester32 min
Apr 22, 7:00 PM EDTSevere Thunderstorm WarningGSPAbbeville, Anderson45 min
Apr 22, 7:31 PM EDTTornado WarningGSPAbbeville44 min
Apr 22, 7:51 PM EDTSevere Thunderstorm WarningGSPLaurens39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.